Alert archive / Illinois / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 34, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at Mar 20, 2017, 5:47 AM CDT for Champaign County, Vermilion County, Illinois. It was in force for 43 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 20, 2017, 5:47 AM CDT (10:47 UTC)
- Expired
- Mar 20, 2017, 6:30 AM CDT
- In force
- 43 min
- Issued by
- NWS Lincoln, IL
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 50.0 mph
Counties Champaign County, IL, Vermilion County, IL
The radar
The Lincoln radar (KILX), 116 km from the middle of the area, began a volume at 10:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 20, 5:50 AM CDT | HAIL 0.88 | 4 W Ogden, IL | LASTED FOR 5 MINUTES |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 10.8 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2180 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 171 m²/s²
- 0-3 km storm-relative helicity
- 327 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
610 WUUS53 KILX 201047 SVRILX ILC019-183-201130- /O.NEW.KILX.SV.W.0034.170320T1047Z-170320T1130Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Lincoln IL 547 AM CDT MON MAR 20 2017 The National Weather Service in Lincoln has issued a * Severe Thunderstorm Warning for... Southern Vermilion County in east central Illinois... Southeastern Champaign County in east central Illinois... * Until 630 AM CDT * At 546 AM CDT, a severe thunderstorm was located near St. Joseph, or 9 miles southeast of Rantoul, moving east at 25 mph. HAZARD...Half dollar size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * Locations impacted include... Danville, Urbana, St. Joseph, Tilton, Catlin, Oakwood, Sidney, Homer, Ogden, Fairmount, Sidell, Fithian, Muncie, Royal, Indianola, Jamaica, Collison, Flatville and Kickapoo State Park. This includes Interstate 74 between mile markers 185 and 214. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Large hail and continuous cloud to ground lightning is occurring with this storm. Move indoors immediately. Lightning is one of nature's leading killers. Remember, if you can hear thunder, you are close enough to be struck by lightning. && LAT...LON 4004 8822 4028 8812 4024 8758 3988 8775 TIME...MOT...LOC 1046Z 288DEG 23KT 4018 8807 HAIL...1.25IN WIND...<50MPH $$ Auten
2 follow-up statements
021
WWUS53 KILX 201120
SVSILX
Severe Weather Statement
National Weather Service Lincoln IL
620 AM CDT MON MAR 20 2017
ILC019-201129-
/O.CAN.KILX.SV.W.0034.000000T0000Z-170320T1130Z/
Champaign-
620 AM CDT MON MAR 20 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CHAMPAIGN COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3995 8794 4026 8783 4024 8758 3988 8775
TIME...MOT...LOC 1119Z 288DEG 23KT 4011 8780
$$
ILC183-201130-
/O.CON.KILX.SV.W.0034.000000T0000Z-170320T1130Z/
Vermilion-
620 AM CDT MON MAR 20 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 AM CDT
FOR SOUTHERN VERMILION COUNTY...
At 619 AM CDT, a severe thunderstorm was located over Oakwood, or 9
miles west of Danville, moving east at 25 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Danville, Tilton, Catlin, Oakwood, Fairmount, Sidell, Fithian,
Muncie, Indianola, Jamaica, Collison and Kickapoo State Park.
This includes Interstate 74 between mile markers 202 and 214.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 3995 8794 4026 8783 4024 8758 3988 8775
TIME...MOT...LOC 1119Z 288DEG 23KT 4011 8780
HAIL...1.00IN
WIND...<50MPH
$$
Auten867
WWUS53 KILX 201130
SVSILX
Severe Weather Statement
National Weather Service Lincoln IL
630 AM CDT MON MAR 20 2017
ILC183-201140-
/O.EXP.KILX.SV.W.0034.000000T0000Z-170320T1130Z/
Vermilion-
630 AM CDT MON MAR 20 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN VERMILION COUNTY HAS
EXPIRED...
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning has been allowed to expire. However small hail
is still possible with this thunderstorm.
LAT...LON 3995 8794 4026 8783 4024 8758 3988 8775
TIME...MOT...LOC 1130Z 288DEG 23KT 4009 8772
$$
AutenWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 20, 3:38 AM CDT, 2 hours 9 minutes earlier.
Area forecast discussion, Mar 20, 3:38 AM CDT, 2 hours 9 minutes before
Area Forecast Discussion National Weather Service Lincoln IL 338 AM CDT Mon Mar 20 2017 .SHORT TERM...(Today and tonight) ISSUED AT 337 AM CDT Mon Mar 20 2017 Strong to severe thunderstorms with hail (ranging from pea size to golf ball size at Galesburg), frequent lightning and heavy rains were east affected our northern CWA and into northern IL since 1245 am and were now moving east of Peoria. This area of storms should pass east of Marshall, Woodford and Mclean counties by 6 am with some backbuilding. Latest HRRR model shows some of this convection moving into Champaign, Vermilion and Edgar counties during early and mid morning as it weakens since getting further away from low level jet and MUCAPES lowering early this morning. 1009 mb surface low pressure near the nw tip of MO will track so southeast of St Louis by sunset today and pull a cold front southward across central IL this afternoon and toward I-70 by early evening. Showers and thunderstorms will gradually shift into southeast IL during today and linger southeast of I-70 this evening as cold front continues to press southward through that area. The cold front to push into central KY by dawn Tue with convection shifting south of highway 50 by overnight. Milder highs today range from lower 60s from I-74 ne and lower 70s from Jacksonville and Lawrenceville sw with lower 80s by St Louis. Cooler lows tonight in the upper 30s over central IL and lower 40s in southeast IL. && .LONG TERM...(Tuesday through Sunday) ISSUED AT 337 AM CDT Mon Mar 20 2017 Cooler highs Tue range from lower 50s from I-74 north, to upper 50s to near 60F in southeast IL. A short wave ejecting ESE from the northern Rockies quickly tracks into central IL by sunset Tue. This to likely spread a band of rain showers into central IL during Tue afternoon and shifting into areas south of I-72 Tue evening before ending by overnight Tue night. Cooler lows Tue night in the upper 20s ne CWA and lower 30s SW CWA. 1037 mb high pressure builds southeast into lower MI by sunset Wed and brings more sunshine but below normal temperatures to central and southeast IL. Wed will be the coolest day this week, similar to this past Saturday, with highs in the low to mid 40s, coolest from I- 74 ne. Lows Wed night again below freezing, ranging from upper 20s to around 30F. 00Z forecast models continue to show strong low pressure developing over eastern CO by sunset Thu and have trended slower with ejecting it into the central plains late this week with a cutoff upper level low moving toward central or southern IL by sunset Sat. Have chance of light rain showers over northern CWA Thu afternoon/evening with highs Thu in the low to mid 50s. Warmer on Friday with highs 65-70F and have it dry Friday morning with chance of showers/thunderstorms west of I-57 Friday afternoon. Best chances of showers and thunderstorms spreads east across area during Friday night and continues on Saturday, though thunder chances shift into southeast CWA by Sat afternoon. Highs Sat range from upper 50s nw of IL river, to the mid 60s in southeast IL. During Sat night have just slight chance of showers nw of IL river while likely chances of showers in southeast IL with isolated thunderstorms Sat evening in far southeast IL. Lingered chances of showers on Sunday especially Sunday morning. Turning a bit cooler with highs in the lower to mid 50s in central IL and upper 50s to near 60F in southeast IL. && .AVIATION...(For the 06Z TAFS through 06Z Monday night) Issued at 1145 PM CDT Sun Mar 19 2017 Latest convective allowing models are consistent in previous thinking regarding the enhancement of moisture advection near an inversion near 900mb by developing LLJ to our west but are a bit slower with initial development. During the last hour VWPs across the Missouri Valley have shown an increase to around 40kts which may be a bit faster than the evolution suggested by 03z HRRR and 00Z NSSL WRF. In the past 30 minutes we are now getting our first echos across eastern Iowa. Will time precip close to but a bit faster than a compromise between these high resolution models. This suggests convection most likely moving southeast through I-74 terminals in the 08-14z window. VFR CIGs will likely following the convection through much of the day and may lower to MVFR along and immediately behind a cold front expected to move through the terminals during the afternoon or early evening. Winds will shift from 170-200 to 350-020 with the front. && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...07 LONG TERM...07 AVIATION...Barker
Hazardous weather outlook, Mar 20, 5:12 AM CDT, 35 minutes before
Hazardous Weather Outlook National Weather Service Lincoln IL 512 AM CDT Mon Mar 20 2017 ILZ027>031-036-037-211100- Fulton-Knox-Marshall-Peoria-Stark-Tazewell-Woodford- 512 AM CDT Mon Mar 20 2017 This Hazardous Weather Outlook is for portions of central Illinois and west central Illinois. .DAY ONE...TODAY AND TONIGHT... Scattered thunderstorms will occur this morning east of the Illinois river. Some of these thunderstorms could be strong and capable of producing hail, mainly less than the size of quarters along with frequent lightning and heavy rains early this morning. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... Thunderstorms are again possible across the area Friday afternoon and Friday night. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed early this morning east of the Illinois river and along and northeast of I-74. ILZ040>042-047>052-211100- Cass-Christian-Logan-Mason-Menard-Morgan-Sangamon-Schuyler-Scott- 512 AM CDT Mon Mar 20 2017 This Hazardous Weather Outlook is for portions of central Illinois and west central Illinois. .DAY ONE...TODAY AND TONIGHT... Isolated thunderstorms are possible this morning east of the Illinois river. Severe weather is not expected at this time. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... Thunderstorms are again possible across the area Friday afternoon into Saturday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through tonight. ILZ038-043>046-053>057-061-211100- Champaign-Coles-De Witt-Douglas-Edgar-Macon-McLean-Moultrie-Piatt- Shelby-Vermilion- 512 AM CDT Mon Mar 20 2017 This Hazardous Weather Outlook is for portions of central Illinois and east central Illinois. .DAY ONE...TODAY AND TONIGHT... Scattered thunderstorms are expected this morning and will gradually diminish from the west during the afternoon. Some of these thunderstorms could be strong from I-74 northeast until mid morning and capable of producing hail, mainly less than the size of quarters along with frequent lightning and heavy rains. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... Thunderstorms are again possible across the area from Friday night into Saturday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed until mid morning from I-74 northeast. ILZ062-063-066>068-071>073-211100- Clark-Clay-Crawford-Cumberland-Effingham-Jasper-Lawrence-Richland- 512 AM CDT Mon Mar 20 2017 This Hazardous Weather Outlook is for portions of east central Illinois and southeast Illinois. .DAY ONE...TODAY AND TONIGHT... Isolated to scattered thunderstorms are possible across southeast Illinois today and early evening. A few of these thunderstorms may contain small hail, but the threat of severe weather is low at this time. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... Additional thunderstorms are possible Friday night into Saturday evening across southeast Illinois. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be required through tonight. 07
In the hours before
Special weather statement, Mar 20, 1:49 AM CDT, 3 hours 58 minutes before
Special Weather Statement
National Weather Service Lincoln IL
149 AM CDT MON MAR 20 2017
ILZ029-036-037-200730-
Tazewell-Peoria-Fulton-
149 AM CDT MON MAR 20 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FULTON...WEST
CENTRAL TAZEWELL AND SOUTHWESTERN PEORIA COUNTIES UNTIL 230 AM CDT...
At 149 AM CDT, Doppler radar was tracking a strong thunderstorm over
Farmington, or near Canton, moving southeast at 30 mph.
Nickel size hail will be possible with this storm.
Locations impacted include...
Pekin, Canton, Farmington, Glasford, Kingston Mines, Mapleton,
Norris, Banner and Powerton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4060 8964 4046 8973 4043 8994 4065 9013
4071 9006 4071 8999
TIME...MOT...LOC 0649Z 299DEG 25KT 4066 9002
AutenSpecial weather statement, Mar 20, 2:09 AM CDT, 3 hours 38 minutes before
Special Weather Statement National Weather Service Lincoln IL 209 AM CDT MON MAR 20 2017 ILZ029-031-037-200800- Tazewell-Peoria-Woodford- 209 AM CDT MON MAR 20 2017 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL WOODFORD...NORTH CENTRAL TAZEWELL AND CENTRAL PEORIA COUNTIES UNTIL 300 AM CDT... At 209 AM CDT, Doppler radar was tracking a strong thunderstorm near Brimfield, or 12 miles west of Peoria, moving east at 25 mph. Nickel size hail will be possible with this storm. Locations impacted include... Peoria, East Peoria, Washington, Bartonville, Creve Coeur, West Peoria, Germantown Hills, Marquette Heights, Bellevue, Dunlap, Hanna City, Brimfield, Spring Bay, Bay View Gardens, Kickapoo, Peoria Heights, North Pekin, Groveland, Norwood and Mossville. This includes the following highways... Interstate 474 between mile markers 0 and 14. Interstate 74 between mile markers 75 and 99. LAT...LON 4073 8994 4090 8984 4082 8941 4059 8953 TIME...MOT...LOC 0709Z 288DEG 22KT 4081 8983 Auten
Local storm report, Mar 20, 3:09 AM CDT, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
309 AM CDT MON MAR 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0258 AM HAIL EAST PEORIA 40.67N 89.55W
03/20/2017 M0.88 INCH TAZEWELL IL TRAINED SPOTTER
NICKEL HAIL LASTED 3 MINUTES.
&&
07Local storm report, Mar 20, 3:19 AM CDT, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
319 AM CDT MON MAR 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0316 AM HAIL 1 S METAMORA 40.78N 89.36W
03/20/2017 M0.75 INCH WOODFORD IL EMERGENCY MNGR
HAIL WAS COVERING THE ROADWAY.
&&
AUTENLocal storm report, Mar 20, 4:22 AM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
422 AM CDT MON MAR 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 AM HEAVY RAIN HENRY 41.11N 89.36W
03/20/2017 M1.20 INCH MARSHALL IL EMERGENCY MNGR
RAIN WAS MIXED WITH SOME PEA SIZE HAIL.
&&
JRPLocal storm report, Mar 20, 4:30 AM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LINCOLN IL
430 AM CDT MON MAR 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1253 AM HAIL GALESBURG 40.95N 90.38W
03/20/2017 M0.75 INCH KNOX IL MESONET
PENNY SIZE HAIL IN GALESBURG FROM 1253 TO 1259 AM.
1255 AM HAIL GALESBURG 40.95N 90.38W
03/20/2017 M1.00 INCH KNOX IL TRAINED SPOTTER
QUARTER SIZE HAIL AT 407 WEST 1ST STREET IN GALESBURG
FROM 1255 TO 1 AM
0100 AM HAIL GALESBURG 40.95N 90.38W
03/20/2017 M1.25 INCH KNOX IL TRAINED SPOTTER
0100 AM HAIL GALESBURG 40.95N 90.38W
03/20/2017 M1.75 INCH KNOX IL PUBLIC
PING PONG TO GOLF BALL SIZE HAIL IN GALESBURG
0100 AM HAIL GALESBURG 40.95N 90.38W
03/20/2017 M1.00 INCH KNOX IL EMERGENCY MNGR
0105 AM HAIL 1 S GALESBURG 40.94N 90.38W
03/20/2017 M1.50 INCH KNOX IL TRAINED SPOTTER
0115 AM HAIL GALESBURG 40.95N 90.38W
03/20/2017 M1.00 INCH KNOX IL TRAINED SPOTTER
QUARTER SIZE HAIL AT 400 N GALEBURG RD FROM 1 TO 115 AM.
0258 AM HAIL EAST PEORIA 40.67N 89.55W
03/20/2017 M0.88 INCH TAZEWELL IL TRAINED SPOTTER
NICKEL HAIL LASTED 3 MINUTES.
0316 AM HAIL 1 S METAMORA 40.78N 89.36W
03/20/2017 M0.75 INCH WOODFORD IL EMERGENCY MNGR
HAIL WAS COVERING THE ROADWAY.
0400 AM HEAVY RAIN HENRY 41.11N 89.36W
03/20/2017 M1.20 INCH MARSHALL IL EMERGENCY MNGR
RAIN WAS MIXED WITH SOME PEA SIZE HAIL.
&&
AUTENThe office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 20, 12:42 AM CDT | Severe Thunderstorm Warning | ILX | Knox | 48 min |
| Mar 20, 1:17 AM CDT | Severe Thunderstorm Warning | ILX | Knox | 28 min |
| Mar 20, 1:49 AM CDT | Special Weather Statement | ILX | Peoria | 41 min |
| Mar 20, 2:09 AM CDT | Special Weather Statement | ILX | Peoria | 51 min |
| Mar 20, 2:26 AM CDT | Severe Thunderstorm Warning | ILX | Peoria, Tazewell, Woodford | 49 min |
| Mar 20, 2:36 AM CDT | Severe Thunderstorm Warning | ILX | Marshall, Stark | 23 min |
| Mar 20, 2:52 AM CDT | Severe Thunderstorm Warning | ILX | Marshall, Peoria, Stark, Woodford | 38 min |
| Mar 20, 3:10 AM CDT | Severe Thunderstorm Warning | ILX | McLean, Tazewell, Woodford | 50 min |
| Mar 20, 3:27 AM CDT | Severe Thunderstorm Warning | ILX | Marshall, Woodford | 63 min |
| Mar 20, 5:00 AM CDT | Severe Thunderstorm Warning | ILX | Champaign, Vermilion | 45 min |
| Mar 20, 11:54 AM CDT | Severe Thunderstorm Warning | ILX | Vermilion | 51 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.